10.1 Human Experience
During the premarketing evaluations of Effexor XR (for MDD, GAD, SAD, and PD) and Effexor (for MDD), there were twenty reports of acute overdosage with Effexor (6 and 14 reports in Effexor XR and Effexor patients, respectively), either alone or in combination with other drugs and/or alcohol.
Somnolence was the most commonly reported symptom. Among the other reported symptoms were paresthesia of all four limbs, moderate dizziness, nausea, numb hands and feet, and hot-cold spells 5 days after the overdose. In most cases, no signs or symptoms were associated with overdose. The majority of the reports involved ingestion in which the total dose of venlafaxine taken was estimated to be no more than several-fold higher than the usual therapeutic dose. One patient who ingested 2.75 g of venlafaxine was observed to have two generalized convulsions and a prolongation of QTc to 500 msec, compared with 405 msec at baseline. Mild sinus tachycardia was reported in two of the other patients.
Actions taken to treat the overdose included no treatment, hospitalization and symptomatic treatment, and hospitalization plus treatment with activated charcoal. All patients recovered.
In postmarketing experience, overdose with venlafaxine has occurred predominantly in combination with alcohol and/or other drugs. The most commonly reported events in overdosage include tachycardia, changes in level of consciousness (ranging from somnolence to coma), mydriasis, seizures, and vomiting. Electrocardiogram changes (e.g., prolongation of QT interval, bundle branch block, QRS prolongation), ventricular tachycardia, bradycardia, hypotension, rhabdomyolysis, vertigo, liver necrosis, serotonin syndrome, and death have been reported.
Published retrospective studies report that venlafaxine overdosage may be associated with an increased risk of fatal outcomes compared to that observed with SSRI antidepressant products, but lower than that for tricyclic antidepressants. Epidemiological studies have shown that venlafaxine-treated patients have a higher preexisting burden of suicide risk factors than SSRI-treated patients. The extent to which the finding of an increased risk of fatal outcomes can be attributed to the toxicity of venlafaxine in overdosage, as opposed to some characteristic(s) of venlafaxine-treated patients, is not clear. Prescriptions for Effexor XR should be written for the smallest quantity of capsules consistent with good patient management, in order to reduce the risk of overdose.
10.2 Management of Overdosage
Consult a Certified Poison Control Center for up-to-date guidance and advice (1-800-222-1222 or www.poison.org). In case of an overdose, provide supportive care, including close medical supervision and monitoring. Treatment should consist of those general measures employed in the management of overdosage with any drug. Consider the possibility of multiple drug overdose. Ensure an adequate airway, oxygenation, and ventilation. Monitor cardiac rhythm and vital signs. Provide supportive and symptomatic measures.